Douglas Jennings, PharmD, FCCP, FAHA
Douglas Jennings, PharmD, FCCP, FAHA
Douglas Jennings, PharmD, FCCP, FAHA, FACC, currently practices as the clinical pharmacy manager in heart transplant and mechanical circulatory support at New York Presbyterian Columbia University Medical Center. He is a past chair of the American College of Clinical Pharmacy (ACCP) Cardiology PRN, and he is a fellow of ACCP, the American Heart Association, and the American College of Cardiology.

Overdose of OTC Antidiarrheal Linked to Fatal Arrhythmia

MAY 10, 2016
All pharmacists know that loperamide is an OTC antidiarrheal, but they may not be familiar with its mu-opioid agonist activity.
 
Central nervous system (CNS) opioid effects aren’t observed with loperamide when it’s taken in recommended doses because of poor bioavailability and minimal CNS penetration. However, CNS opioid effects do occur after supratherapeutic oral doses.
 
Oral loperamide use has been increasing among patients attempting to self-treat their drug addiction, and now ventricular arrhythmia and prolongation of the QRS duration and QTc interval have been reported after oral loperamide abuse.

A recent article written by our PharmD colleagues at the Upstate Poison Control Center in Albany, New York, describes 2 cases of fatal loperamide overdose. In both cases, management included manual CPR, naloxone, and standard advanced cardiac life support (ACLS), and the decedents were pronounced dead on arrival to the emergency department.
 
One patient was aged 24 years, and the other was 39. Both had a history of opioid dependency.  
 
One patient was found with 6 empty boxes of loperamide, while the other was determined to have a blood loperamide level of 140 ng/mL.  

Loperamide has been shown to inhibit human cardiac sodium channels in vitro, and QRS prolongation in the overdose setting suggests that this interaction also occurs in vivo. Loperamide also inhibits delayed-rectifier potassium currents in vitro.
 
Both of these effects would be expected to cause cardiotoxicity in the setting of supratherpeutic dosing.

Loperamide’s low cost, high availability, and legal status have compelled patients with opioid addiction to abuse it as an opioid substitute. Loperamide abuse is becoming increasingly common because the availability of opioids is being limited by changes in legislation and regulations.
 
Recreational drug users frequently discuss how to use loperamide to manage opioid withdrawal on several online forums. The case series authors noted that a recent review of user-generated content related to loperamide abuse from a single website demonstrated a nearly 600% increase in posts from 2009 to 2011. Meanwhile, Google Trends data have demonstrated increasing interest in the terms “loperamide” and “loperamide high” since 2010.
 
The case series authors reported that their findings are consistent with national poison center data, which demonstrated a 71% increase in calls related to intentional loperamide exposures between 2011 and 2014.
 
CPR and ACLS should be considered first-line treatment for cardiopulmonary arrest caused by loperamide overdose. Animal models and human data suggest that naloxone would be a reasonable intervention in patients presenting with respiratory depression or arrest after loperamide abuse.
 
Ventricular dysrhythmias like polymorphic ventricular tachycardia have been successfully treated with intravenous (IV) magnesium sulfate and sodium bicarbonate. IV isoproterenol, transcutaneous pacing, and transvenous pacing have been described to manage QTc prolongation in the setting of acute drug overdose.

It’s imperative for hospital pharmacists to recognize this emerging phenomenon and ask patients about loperamide abuse when they present with unexplained syncope or prolongation of the QRS or QTc intervals. For community pharmacists, increased vigilance of purchases of excessive quantities of loperamide is clearly warranted.

The case series authors believe sales of loperamide should be restricted in the same way as most states restrict pseudoephedrine: available without a prescription, but only in limited doses, and provided at pharmacy counters. As hard as it is for me to imagine that, I may be inclined to agree with them if this disturbing trend continues.

Reference
Eggleston W, Clark KH, Marraffa JM. Loperamide abuse associated with cardiac dysrhythmia and death. Ann Emerg Med. 2016 Apr 26. pii: S0196-0644(16)30052-X. doi: 10.1016/j.annemergmed.2016.03.047. [Epub ahead of print]


SHARE THIS SHARE THIS
0
Pharmacy Times Strategic Alliance
 

Pharmacist Education
Clinical features with downloadable PDFs


Next-Generation Pharmacist® Awards


SIGN UP FOR THE PHARMACY TIMES NEWSLETTER
Personalize the information you receive by selecting targeted content and special offers.